Kansas, 2010

Flash Flooding and Flooding in Kansas, September 15, 2010

September 15, 2010 · NWS TOP · 9 events in 6 counties and zones

Strong thunderstorms brought heavy rain to much of north central, northeast, and east central Kansas on Tuesday night and Wednesday. Thunderstorms moved across northern Kansas Tuesday night into Wednesday morning with very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Strong thunderstorms brought heavy rain to much of north central, northeast, and east central Kansas on Tuesday night and Wednesday. Thunderstorms moved across northern Kansas Tuesday night into Wednesday morning with very heavy rainfall. For the remainder of the afternoon and evening, thunderstorm development tended to train over the same areas for 1 to 3 hours. Spotters reported rainfall rates in the range of 1 to 2 inches per hour, with numerous rainfall totals in the 3 to 6 inch range. This did cause flash flooding across the region...with Anderson and southern Franklin counties receiving the most widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 15, 5:52 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 15, 5:52 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
652 AM CDT WED SEP 15 2010

.UPDATE...

UPDATE FOR 12Z AVIATION.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

MCS IS ONGOING...AND WILL CONTINUE FOR AT LEAST A FEW HOURS WITH
CONTINUED MOISTURE ADVECTION AHEAD OF SURFACE LOW TO THE WEST.
EXPECT CONDITIONS NEAR MVFR FOR MUCH OF THE EVENT...ESPECIALLY
VISIBILITIES. WILL PLAY FOR LATE MORNING/EARLY AFTERNOON
CLEARING...AND ENOUGH INSTABILITY RETURNING FOR LATE DATE STORM
CHANCES...BUT ONLY WORTH A CB MENTION BASED ON UNCERTAINTY ON
CONVECTIVE TRENDS LATER TODAY AND COVERAGE WITH THE FRONT.

65

&&

.PREV DISCUSSION... /ISSUED 344 AM CDT WED SEP 15 2010/

DISCUSSION...

EARLY THIS MORNING AN MCS WAS MOVING EAST AND SOUTHEAST ACROSS NORTH
CENTRAL AND CENTRAL KS. THERE HAS NOT BEEN ANY DAMAGING WIND REPORTS
IN THE LAST FEW HOURS. IR SHOWED THAT CLOUD TOPS WERE COOLING AND
RADAR REFLECTIVITY IS HINTING AT THE DEVELOPMENT OF A RIJ DEVELOPING
ACROSS NORTHERN RUSSEL AND SOUTHERN OSBORN COUNTIES. IF WINDS CAN
PENETRATE THE INVERSION THERE COULD BE SOME 60 MPH WIND REPORTS INTO
NORTHERN LINCOLN COUNTY. WE'LL HAVE TO MONITOR THIS QLCS TO SEE IF
IT INCREASES IN INTENSITY. THE RUC HAD THE BEST INITIALIZATION WITH
THIS COMPLEX AND SHOWED THE BETTER ENVIRONMENT OF 0-3KM SRH OF
120-150 J/KG AND MUCAPE OF 2-2.5K J/KG OVER CENTRAL KS...TRANSLATING
EAST ACROSS THE SOUTHWEST COUNTIES THROUGH 12Z. THEREFORE...THE MCS
MAY MAINTAIN ITSELF AS IT HEADS EASTWARD INTO THE SOUTHWEST COUNTIES
OF THE CWA.

THIS MCS WILL BRING MODERATE TO HEAVY RAINFALL ACROSS THE SOUTHERN
HALF OF THE CWA THIS MORNING. 6 HOURLY FFG IS ABOUT 2 TO 4 INCHES
ACROSS THE SOUTHERN AND CENTRAL COUNTIES OF THE CWA. I GAVE SOME
THOUGHT TO A FLASH FLOOD WATCH...BUT MY THINKING IS THE HEAVIEST
RAINFALL WILL FALL ACROSS THE SOUTHERN HALF OF THE CWA. THE MCS WILL
MOVE ACROSS THE SOUTHERN HALF OF THE CWA THIS MORNING AND AN OFB
WILL PUSH SOUTHWARD ACROSS SOUTH CENTRAL KS. I'M NOT SURE IF WE WILL
RECOVER FROM THE CLOUDS AND OUTFLOW IN TIME FOR STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP DURING THE AFTERNOON HOURS. ATTM...IT WILL
BE MORE OF A MESOSCALE FORECAST TO WHERE IN THE CWA SEVERE
THUNDERSTORMS WITH HEAVY RAINFALL WILL DEVELOP...OR THEY MAY
REDEVELOP JUST SOUTH AND EAST OF THE CWA. IF SKIES CLEAR THE
RESULTING INSOLATION THIS AFTERNOON WILL HELP DESTABILIZE THE
ATMOSPHERE. THE NAM AND GFS SHOW MLCAPE OF 2.5 TO 3.5K J/KG THIS
AFTERNOON ACROSS THE CWA AND 0-3KM SRH BETWEEN 150 TO 250 J/KG. ONCE
AGAIN THIS COULD ALL CHANGE AFTER THE MCS MOVES EAST ACROSS THE
SOUTHERN CWA THIS MORNING. HIGHS TODAY WILL BE DEPENDENT ON CLOUD
COVER. GIVEN SOME AFTERNOON CLEARING HIGHS SHOULD REACH THE MID TO
UPPER 80S.

AN H5 TROUGH WILL MOVE ACROSS THE CENTRAL PLAINS LATER THIS
AFTERNOON AND BRING A COLD FRONT SOUTHEAST ACROSS THE CWA DURING THE
AFTERNOON AND EARLY EVENING HOURS. AGAIN...IF WE RECOVER AHEAD OF
THE SFC FRONT INSTABILITY AND VERTICAL WIND SHEAR PROFILES WILL
CREATE A FAVORABLE ENVIRONMENT FOR SEVERE THUNDERSTORMS. INITIALLY
THESE STORM COULD BE SUPERCELL THUNDERSTORMS...BUT SHOULD CONGEAL
INTO A SQUALL LINE ALONG THE FRONT. THE FRONT WILL PUSH SOUTHEAST OF
THE CWA TONIGHT BRINGING AN END TO THE THUNDERSTORMS.

A SLIGHTLY COOLER AND DRIER AIRMASS WILL MOVE ACROSS THE CWA FOR
THURSDAY AND FRIDAY WITH HIGHS IN THE MID TO UPPER 70S ON THURSDAY
AND LOWER 80S ON FRIDAY.

ZONAL FLOW WILL CAUSE A LEE SFC TROUGH TO DEVELOP ACROSS THE HIGH
PLAINS. THE RESULTING SOUTHERLY LOW-LEVEL FLOW WILL ADVECT DEEPER
MOISTURE NORTHWARD ACROSS THE PLAINS. ATTM...THE BEST CHANCE FOR
SHOWERS AND THUNDERSTORMS WILL BE NORTH OF A SFC WARM FRONT ACROSS
SOUTHERN AND CENTRAL NE. THERE MAY BE A SLIGHT CHANCE FOR
THUNDERSTORMS OVER THE WEEKEND ACROSS THE NORTHERN COUNTIES OF THE
CWA. HIGHS WILL WARM INTO THE MID TO UPPER 80S OVER THE WEEKEND INTO
EARLY NEXT WEEK.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Sep 15, 3:31 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
431 AM CDT WED SEP 15 2010

KSZ008>012-020>024-026-034>040-054>056-058-059-160945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
431 AM CDT WED SEP 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
KANSAS...NORTH CENTRAL KANSAS AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING. SOME OF THE
THUNDERSTORMS ALONG AND SOUTH OF INTERSTATE 70 MAY PRODUCE WIND
GUSTS UP TO 45 TO 55 MPH...AND HEAVY RAINFALL THROUGH 1000 AM.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND EARLY EVENING ACROSS
NORTHEAST AND EAST CENTRAL KANSAS. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH THE PRIMARY HAZARD BEING LARGE HAIL AND
DAMAGING WINDS. AN ISOLATED TORNADO MAY BE POSSIBLE WITH ANY
SEVERE THUNDERSTORM THAT INTERACTS WITH THE SURFACE OUTFLOW
BOUNDARY. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS PORTIONS OF
NORTH CENTRAL AND NORTHEAST KANSAS FRIDAY NIGHT THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

In the hours before

Special weather statement, Sep 15, 3:29 AM CST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
429 AM CDT WED SEP 15 2010

KSZ021-034-035-151015-
CLAY-DICKINSON-OTTAWA-
429 AM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY...OTTAWA AND
NORTHERN DICKINSON COUNTIES...

THROUGH 515 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
40 MPH ACROSS PORTIONS OF SOUTHERN CLAY...OTTAWA AND NORTHERN
DICKINSON COUNTIES. LOCAL LAW ENFORCEMENT REPORTED THESE STORMS WERE
PRODUCING PEA SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH...TORRENTIAL
RAINFALL AND CONTINUOUS DEADLY LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE MINNEAPOLIS...SOLOMON...LONGFORD...TALMAGE...
ABILENE...ENTERPRISE...CHAPMAN AND WAKEFIELD. MOTORISTS ALONG
INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 289 COULD ALSO BE
AFFECTED.

THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3927 9695 3896 9696 3897 9694 3897 9692
      3887 9692 3886 9689 3881 9690 3883 9737
      3891 9737 3893 9739 3894 9737 3895 9737
      3895 9774 3930 9776
TIME...MOT...LOC 0928Z 277DEG 33KT 3920 9749 3895 9746
Special weather statement, Sep 15, 4:19 AM CST, 4 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
519 AM CDT WED SEP 15 2010

KSZ035>037-151100-
DICKINSON-GEARY-MORRIS-
519 AM CDT WED SEP 15 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GEARY...SOUTHEASTERN
DICKINSON AND MORRIS COUNTIES...

THROUGH 600 AM CDT...A LINE OF STRONG THUNDERSTORMS WILL MOVE EAST AT
35 MPH ACROSS SOUTHERN GEARY...SOUTHEASTERN DICKINSON AND MUCH OF
MORRIS COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL...STRONG WINDS
OF 40 TO 50 MPH...TORRENTIAL RAINFALL AND CONTINUOUS DEADLY
LIGHTNING. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
HERINGTON...WOODBINE...LATIMER...BURDICK...WHITE CITY...
WILSEY...PARKERVILLE AND DWIGHT.

THE STORMS MAY STRENGTHEN OVER THE NEXT SEVERAL MINUTES. BE READY TO
TAKE SHELTER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3851 9691 3859 9693 3861 9718 3894 9718
      3890 9649 3851 9650
TIME...MOT...LOC 1018Z 278DEG 29KT 3890 9692 3854 9692

The radar

The Grand Island radar (KUEX), 114 km away, was scanning. The volume nearest the first event began at 15:11 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 2 flood, 1 hail. Local standard time, as filed.

Flash Flood, Cloud

When
September 15, 9:10 AM CST to 10:10 AM CST
Where
Cloud County, 3.28 mi WNW of Glasco to 1.59 mi WNW of Macyville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.380, -97.910

Water was flowing over several county roads along the Cloud and Mitchell county line. Ditches along Highway 24 in southwest Cloud County filled up.

Hail, Wabaunsee

When
September 15, 9:48 AM CST
Where
Wabaunsee County, 0.69 mi N of Eskridge
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.860, -96.100

Flash Flood, Anderson

When
September 15, 1:55 PM CST to 2:55 PM CST
Where
Anderson County, 0.88 mi NW of Harris to 2.91 mi NNE of Amiot
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.330, -95.440

Highway 31 near Harris was flooded with 8 to 9 inches of running water. Also several county roads flooded near Richmond.

Flood, Anderson

When
September 15, 3:55 PM CST to 4:55 PM CST
Where
Anderson County, 5 mi WNW of Scipio to 2.29 mi NW of Garnett
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.398, -95.305

Multiple roads across Anderson County, especially near Richmond, remain closed due to flooding.

Flash Flood, Wabaunsee

When
September 15, 4:20 PM CST to 5:20 PM CST
Where
Wabaunsee County, 5.59 mi WSW of Hessdale to 2.42 mi N of Chalk Mound
Cause
Heavy Rain
Reported by
Public
Coordinates
38.898, -96.300

Rainfall rates of 1 to 2 inches per hour were reported across Wabaunsee County. As a result, the intersection of Highway 4 and 99 had 2 to 3 inches of water running. Several creeks reached the tops of their banks county wide.

Flash Flood, Dickinson

When
September 15, 4:55 PM CST to 5:55 PM CST
Where
Dickinson County, 0.9 mi ESE of Woodbine to 0.37 mi SE of Woodbine
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.793, -96.956

Law enforcement reported 2 inches of flowing water over 1350 Avenue and Union Road near Woodbine.

Flash Flood, Douglas

When
September 15, 5:20 PM CST to 6:20 PM CST
Where
Douglas County, 2.34 mi ENE of Lone Star to 2.01 mi N of Baldwin Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.882, -95.309

County Road 460 was closed near Vinland due to flash flooding. Water was reported running over Highway 59 near County Road 650.

Flood, Osage

When
September 15, 6:57 PM CST to 7:57 PM CST
Where
Osage County, 7.89 mi NNW of Scranton to 7.05 mi NNW of Scranton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.889, -95.772

Flooding caused the closure of 101st Street between Wanamaker and Burlingame Road.

Flash Flood, Anderson

When
September 15, 8:11 PM CST to 9:11 PM CST
Where
Anderson County, 1.94 mi NE of Garnett Muni Arpt to 3.7 mi SE of Garnett Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.302, -95.198

The emergency manager from Anderson County reported flash flooding across numerous rural roads near Garnett.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262151, 262159, 262152, 262157, 262153, 262160, 262154, 262158, 262155.